Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

FEM for time-fractional diffusion equations, novel optimal error analyses


Author: Kassem Mustapha
Journal: Math. Comp.
MSC (2010): Primary 65M12, 65M15, 65M60
DOI: https://doi.org/10.1090/mcom/3304
Published electronically: January 24, 2018
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A semidiscrete Galerkin finite element method applied to time-fractional diffusion equations with time-space dependent diffusivity on bounded convex spatial domains will be studied. The main focus is on achieving optimal error results with respect to both the convergence order of the approximate solution and the regularity of the initial data. By using novel energy arguments, for each fixed time $ t$, optimal error bounds in the spatial $ L^2$- and $ H^1$-norms are derived for both cases: smooth and nonsmooth initial data. Some numerical results will be provided at the end.


References [Enhancements On Off] (What's this?)

  • [1] Anatoly A. Alikhanov, A new difference scheme for the time fractional diffusion equation, J. Comput. Phys. 280 (2015), 424-438. MR 3273144, https://doi.org/10.1016/j.jcp.2014.09.031
  • [2] Hermann Brunner, Leevan Ling, and Masahiro Yamamoto, Numerical simulations of 2D fractional subdiffusion problems, J. Comput. Phys. 229 (2010), no. 18, 6613-6622. MR 2660323, https://doi.org/10.1016/j.jcp.2010.05.015
  • [3] J. Chen, F. Liu, Q. Liu, X. Chen, V. Anh, I. Turner, and K. Burrage, Numerical simulation for the three-dimension fractional sub-diffusion equation, Appl. Math. Model. 38 (2014), no. 15-16, 3695-3705. MR 3233800, https://doi.org/10.1016/j.apm.2014.03.031
  • [4] Mingrong Cui, Compact alternating direction implicit method for two-dimensional time fractional diffusion equation, J. Comput. Phys. 231 (2012), no. 6, 2621-2633. MR 2881036, https://doi.org/10.1016/j.jcp.2011.12.010
  • [5] Bangti Jin, Raytcho Lazarov, and Zhi Zhou, Error estimates for a semidiscrete finite element method for fractional order parabolic equations, SIAM J. Numer. Anal. 51 (2013), no. 1, 445-466. MR 3033018, https://doi.org/10.1137/120873984
  • [6] Bangti Jin, Raytcho Lazarov, Joseph Pasciak, and Zhi Zhou, Error analysis of semidiscrete finite element methods for inhomogeneous time-fractional diffusion, IMA J. Numer. Anal. 35 (2015), no. 2, 561-582. MR 3335216, https://doi.org/10.1093/imanum/dru018
  • [7] Samir Karaa, Kassem Mustapha, and Amiya K. Pani, Optimal Error Analysis of a FEM for Fractional Diffusion Problems by Energy Arguments, J. Sci. Comput. 74 (2018), no. 1, 519-535. MR 3742890
  • [8] Kim Ngan Le, William McLean, and Kassem Mustapha, Numerical solution of the time-fractional Fokker-Planck equation with general forcing, SIAM J. Numer. Anal. 54 (2016), no. 3, 1763-1784. MR 3511356, https://doi.org/10.1137/15M1031734
  • [9] Xianjuan Li and Chuanju Xu, A space-time spectral method for the time fractional diffusion equation, SIAM J. Numer. Anal. 47 (2009), no. 3, 2108-2131. MR 2519596, https://doi.org/10.1137/080718942
  • [10] Yumin Lin and Chuanju Xu, Finite difference/spectral approximations for the time-fractional diffusion equation, J. Comput. Phys. 225 (2007), no. 2, 1533-1552. MR 2349193, https://doi.org/10.1016/j.jcp.2007.02.001
  • [11] Mitchell Luskin and Rolf Rannacher, On the smoothing property of the Galerkin method for parabolic equations, SIAM J. Numer. Anal. 19 (1982), no. 1, 93-113. MR 646596, https://doi.org/10.1137/0719003
  • [12] William McLean, Regularity of solutions to a time-fractional diffusion equation, ANZIAM J. 52 (2010), no. 2, 123-138. MR 2832607, https://doi.org/10.1017/S1446181111000617
  • [13] Santos B. Yuste and Joaquín Quintana-Murillo, Corrigendum to ``A finite difference method with non-uniform timesteps for fractional diffusion equations'' [Comput. Phys. Comm. 183 (12) (2012) 2594-2600] [MR2970362], Comput. Phys. Commun. 185 (2014), no. 3, 1192. MR 3161180, https://doi.org/10.1016/j.cpc.2013.11.002
  • [14] K. Mustapha, B. Abdallah, and K. M. Furati, A discontinuous Petrov-Galerkin method for time-fractional diffusion equations, SIAM J. Numer. Anal. 52 (2014), no. 5, 2512-2529. MR 3270028, https://doi.org/10.1137/140952107
  • [15] Kassem Mustapha and Dominik Schötzau, Well-posedness of $ hp$-version discontinuous Galerkin methods for fractional diffusion wave equations, IMA J. Numer. Anal. 34 (2014), no. 4, 1426-1446. MR 3269431, https://doi.org/10.1093/imanum/drt048
  • [16] Kassem Mustapha, Maher Nour, and Bernardo Cockburn, Convergence and superconvergence analyses of HDG methods for time fractional diffusion problems, Adv. Comput. Math. 42 (2016), no. 2, 377-393. MR 3477794, https://doi.org/10.1007/s10444-015-9428-x
  • [17] K. Mustapha, B. Abdallah, K. M. Furati, and M. Nour, A discontinuous Galerkin method for time fractional diffusion equations with variable coefficients, Numer. Algorithms 73 (2016), no. 2, 517-534. MR 3549090, https://doi.org/10.1007/s11075-016-0106-y
  • [18] Thomas J. Osler, Leibniz rule for fractional derivatives generalized and an application to infinite series, SIAM J. Appl. Math. 18 (1970), 658-674. MR 0260942, https://doi.org/10.1137/0118059
  • [19] Martin Stynes, Eugene O'Riordan, and José Luis Gracia, Error analysis of a finite difference method on graded meshes for a time-fractional diffusion equation, SIAM J. Numer. Anal. 55 (2017), no. 2, 1057-1079. MR 3639581, https://doi.org/10.1137/16M1082329
  • [20] Q. Xu and Z. Zheng, Discontinuous Galerkin method for time fractional diffusion equation, J. Informat. Comput. Sci., 10 (2013), 3253-3264
  • [21] Fanhai Zeng, Changpin Li, Fawang Liu, and Ian Turner, The use of finite difference/element approaches for solving the time-fractional subdiffusion equation, SIAM J. Sci. Comput. 35 (2013), no. 6, A2976-A3000. MR 3143842, https://doi.org/10.1137/130910865
  • [22] Ya-nan Zhang, Zhi-zhong Sun, and Hong-lin Liao, Finite difference methods for the time fractional diffusion equation on non-uniform meshes, J. Comput. Phys. 265 (2014), 195-210. MR 3173143, https://doi.org/10.1016/j.jcp.2014.02.008
  • [23] Xuan Zhao and Zhi-zhong Sun, A box-type scheme for fractional sub-diffusion equation with Neumann boundary conditions, J. Comput. Phys. 230 (2011), no. 15, 6061-6074. MR 2804966, https://doi.org/10.1016/j.jcp.2011.04.013
  • [24] Xuan Zhao and Qinwu Xu, Efficient numerical schemes for fractional sub-diffusion equation with the spatially variable coefficient, Appl. Math. Model. 38 (2014), no. 15-16, 3848-3859. MR 3233811, https://doi.org/10.1016/j.apm.2013.10.037
  • [25] Y. Zhao, Y. Zhang, D. Shi, F. Liu, and I. Turner, Superconvergence analysis of nonconforming finite element method for two-dimensional time fractional diffusion equations, Appl. Math. Lett. 59 (2016), 38-47. MR 3494302, https://doi.org/10.1016/j.aml.2016.03.005

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65M12, 65M15, 65M60

Retrieve articles in all journals with MSC (2010): 65M12, 65M15, 65M60


Additional Information

Kassem Mustapha
Affiliation: Department of Mathematics and Statistics, King Fahd University of Petroleum and Minerals, Dhahran, 31261, Saudi Arabia
Email: kassem@kfupm.edu.sa

DOI: https://doi.org/10.1090/mcom/3304
Received by editor(s): October 5, 2016
Received by editor(s) in revised form: March 15, 2017, and May 3, 2017
Published electronically: January 24, 2018
Additional Notes: The support of KFUPM through project No. FT151002 is gratefully acknowledged.
Article copyright: © Copyright 2018 American Mathematical Society

American Mathematical Society